What is the Best Brand of Pills? | Filipina M.D.

What is the Best Brand of Pills?

Hi Doc,

What is the best (for you) birth control pills that you can suggest? Do each brand cater different needs depending on a woman’s body? I’ve taken Mercilon before and I feel nauseous but when I took another brand of pill, I feel plainly ‘normal’. Hope you could put in some of your ideas. Thank you.

 

Dear E.

This is the most difficult question I have encountered so far.

The correct answer is … walang the BEST.

There is not one, single, best, top of the line brand of pill.

http://geniusbeauty.com/wp-content/uploads/2010/11/Hormonal-Contraceptive-Pill1.jpg

All pills are created equal. Parang shampoo yan … Dapat hiyang.

Pills are made up of either a combination of estrogen and progesterone or pure progesterone. They have different chemical additives and components which react differently with different types of women.

Example is the brand Althea. It has estrogen and an added component called Cyproterone acetate. It boasts of anti-androgen activity meaning it counteracts the acne, weight gain, increased body hair brought about by some disease processes like Polycystic Ovary Syndrome.

Out of 100 women that I gave Althea, three had severe acne breakouts. Much worse than their original complain. Another 30 women would have severe, and I mean, SEVERE headache and vomiting. Another 32 of these women would complain of weight gain. The remaining 35 Althea drinkers would compliant of nothing. They were happy with their current brand.

Another example is Yaz. It’s special component is Drosperinone which is a diuretic. Since pills sometimes make one bloated and manas, the diuretic will make you lose weight because you tend to pee a lot while taking this brand.

That is the ideal reaction. But again, that’s not what happens in real life.

Out of 100 women that I have given Yaz, 15 will complain of uncontrolled weight gain. Exactly the opposite of what research claims.

This goes to show that the human body reacts differently to different chemicals.

I myself have not even prescribed half of all the brands of pills that are in the market. I usually stick to 3-5 brands whose reactions and side effects I am more familiar with.

My suggestion to patients is to consult a doctor before trying anything for the first time. Find out the expected side effects.

Most brands will cause headache, breast pain, bloating and crankiness on the first 3 months. Once you are on your 4th box, these side effects should disappear. If they do not go away by the 4th box, then you have to change your brand.

Sometimes even your doctor will have to do a “trial-and-error” method on you every 3 months till you are both happy with the end result.

 

Just a friendly advice from your neighborhood doctor: Family planning should be reserved for Families. Abstinence is still the best. It prevents unplanned pregnancies and the spread of infection, too.

Pero siyempre kung na-explain ko na lahat … it is still my obligation as a doctor to give you all the advice that medicine and science has to offer.

Doc D Signature
TAGS: , , , , , , , , , , , , , , ,

12 Comments

  1. Lina Obcena says:

    Hi Doc,

    Hope you can share your recipe of Tomato and Malunggay Soup that was featured on the TV show Quickfire with Chef Rosebud Benitez.

    Thanks.

  2. yel says:

    Trust pill po kasi gamit ko, mga isang taon na po kaso po ang problema may mga tumutubo na parang butlig na maliliit sa mukha ko at may mga spots pa po ako sa mukha na para bang pekas. Dati naman po wala ako nun.Nung nasimula na po akong uminom ng pill tsaka po unti unti nagkaroon na ako noon. Ano po ba pwedeng pill sa akin? Kasi po may nabasa akong article na kapag umiinom daw po ng pill kung wala kang malalaking ugat sa binti ay yun daw po ang ang magiging epekto yung sa mukha nga po.

    • filipinamd says:

      Pills can cause melanoma or peaks sa mukha. But it does not cause varicose veins. Yan ay abnormality sa muscles around your blood vessels. Ibang problem yun.
      Anyway, I suggest you try Althea pills. May anti-androgen ito na nakakapagpaganda ng kutis.

  3. che che E, says:

    HI DOC! SANA PO MATOLONGAN NYO PO AKO DI KASI NORMAL ANG MENSTRATION KO,,,ANO PO DAPAT GAWIN?…

    • filipinamd says:

      Sana pwede kang magpa ultrasound para malaman natin ang sanhi ng irregular menstruation mo. Ilan taon ka na?

  4. Acy says:

    Hi doc,
    I’m currently taking diane to regulate my cycle, my question is do i have to take it same time everyday even if im not using it for contraception? Thanks bunches!

    • filipinamd says:

      Yes.
      Even if pills are not taken for contraception, you still have to take it the same time everyday so that your body will respond in a cyclic manner as well.

  5. angelica says:

    hai doc tanung ko lang po ba kung safe kung ititgil ang pag inun ng pills after 1week contack

    • filipinamd says:

      No.1: Why are you on the pill?
      Is it for contraception or for other uses like regulation of menses of PCOS?
      No.2: I suggest to finish 1 box as directed because stopping in the middle will cause irregular menses.

  6. aimee says:

    hi doc..my first time to use althea…i switched from nordette to althea but am experiencing breast pain and tenderness… should i worry about this? or normal lang po ito? many thanks and best regards